Why the study?
Statins frequently increase Lp(a) levels by 10–20%, but the association of statin-mediated increases in Lp(a) with CAD outcomes has not been determined.
Does an increase in Lp(a) following statin therapy increase the risk of MACE in patients with acute coronary syndrome who underwent PCI?
Does an increase in Lp(a) following statin therapy increase the risk of MACE in patients with acute coronary syndrome who underwent PCI?
A substantial increase in Lp(a) levels following statin therapy in ACS patients undergoing PCI is associated with a significantly higher risk of major adverse cardiovascular events.
Statin-associated Lp(a) rises in ACS merit monitoring; leaves open contribution to post-PCI events.
Background It is frequently observed in clinical trials that statins lead to an increase in Lp(a), and recent studies have indicated that statins tend to increase Lp(a) levels by 10–20%. Lp(a) is an independent risk factor for coronary artery disease (CAD). However, the association of statin-mediated increases in Lp(a) levels with CAD has not been determined. Methods This study included 488 patients with acute coronary syndrome (ACS) who underwent percutaneous coronary intervention (PCI). Lp(a) levels were measured at baseline and 1 month after statin therapy. The study endpoints were major adverse cardiovascular events (MACE). Hazard ratios for the MACE were adjusted for potential confounder using Cox regression. Results After statin therapy, the mean level of Lp(a) increased by 19.3% from baseline. Lp(a) levels increased in 307 patients (62.9%) with a median elevation of 4.1 mg/dL. Individuals with an increase in Lp(a) were at higher risk for MACE than those without an increase in Lp(a) ( p = 0.044). Subgroup analyses revealed that a mild-to-moderate increase in Lp(a) was not associated with MACE, whereas there was a strong correlation between the highest quartile increase in Lp(a) (≥ 10.1mg/dL) and MACE (HR = 2.29, 95%CI = 1.36–3.84, p = 0.002). This correlation was independent of baseline Lp(a) levels but not independent of on-statin Lp(a) levels. Conclusions Substantial increases in Lp(a) following statin therapy raise the risk of MACE, but a mild-to-moderate increase in Lp(a) hardly affects the cardiovascular prognosis of CAD patients. Even if the baseline Lp(a) levels are low, it is necessary to continue testing for Lp(a) concentration at least once after statin.
No takes yet. Share an insight, caveat, or question.
Zhu et al. (2022) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: